• How long after chemotherapy before the side effects go away?

    Asked by attypatty on Wednesday, April 11, 2012

    How long after chemotherapy before the side effects go away?

    I finished the last round of Taxol last week, after 12 rounds following 4 rounds of AC. The last three weeks were the worse with all the side effect increasing. I am left with numbness and tingling in my face, hands and feet, dry mouth, runny and bleeding nose, etc, etc. How long do these side effects last after treatment has ended?

    9 Answers from the Community

    9 answers
    • annsher88's Avatar

      Chemo effects can be nasty sometimes, I'm sorry you are still experiencing them. For me, I had residual effects for up to two months, but mine got better, not worse! Make sure that you are taking especially good care of your body during this recovery period. (I actually became a vegan and ate a primarily raw foods diet during my chemo! A little extreme and not for everyone, but it worked for me). Lots of water every hour, at least 8 hours of sleep a night, moderate exercise (walks), and then lots of green leafy veggies can go a long way. But talk to your doctor if they keep getting worse, because I don't think that's the way it should go.

      over 4 years ago
    • susie81610's Avatar

      Your nose running and bloody is because you have no nose hair left to catch anything. I wake up every morning with a bloody runny nose and my eyes also water really bad because I'm loosing my eyelashes also. Put some vaseline around your nostrils and a little up the nostrils and it will help some with the drying out of your nose. Also make sure you use kleenex with lotion if not it will all feel like sandpaper.
      Try sucking on sugar free candies for the dry mouth it helps also I use a mouth rinse biotene it doesn't burn your mouth when you use it. As for how long this will last not sure still doing chemo. Good luck hope this helped you some. :)

      over 4 years ago
    • Cindy's Avatar

      I still have numbness/tingling in my toes after a little over a year after my last chemo treatment (Taxol and Carboplatin). However, it is much better than right after my last treatment when my neuropathy affected about the front half of each of my feet.

      over 4 years ago
    • CarolLHRN's Avatar

      I know I usually start to feel better about 2 weeks after my last treatment which then the very next day I get chemo again. My chemo nurse told me to give myself a good 2 weeks after my last treatment to continue to get lots of rest. She suggested after that to increase activities and eat healthier each day. Everyone's side effects are different but my nurse told me most start to fade after a month but could continue on longer.

      I have 22 days to go (2 treatments). I hope to finish on May 2 and have declared May my month to recover and take good care of myself. Lots of rest, getting a pedicure and a haircut, and starting to eat healthy again. June I hope to start exercising again and hanging out with friends. I feel like after all I have been through, it's time to take good care of me and be patient and believe things will get better.

      over 4 years ago
    • leepenn's Avatar

      Oh man - my last cycle was also the worst... I started to truly feel better at about two and a half weeks after the last one... Then, it was just a little better with each passing day. Then, I had my bilateral mastectomy (I did surgery after chemo), and that was easy breezy compared to chemo! I continued to just keep feeling a bit better and better.

      Now, I am two and a half months out, and my hemoglobin is actually in the normal range for the first time in months... and I only need 8-9 or so hours of sleep... which is a big improvement over needing 12+ every day. I wake up feeling better. I'm not struggling to get my butt out of bed. I want nothing more than to just go outside and ride my bike... and do nice work at work...

      I still am not 100% - I still get tired sooner than I would like. I would like to get back to my easy wake-up after 6-7 hours of sleep... I'm just beginning to easily wake up before 7a again... Not everyday, but some days. That's a relief because that is the ONLY time I've ever truly gotten to myself in the mornings... Me, coffee, and breakfast.... Then everyone else gets up after me.

      Unfortunately, cancer is the gift that keeps on giving. It appears as though I'm stuck with menopause, which totally bums me out. I'm hoping to get my period back... but it's not looking likely. I'm going to see an endocrinologist soon... and hopefully, I can get a little push in that direction (hormone negative tumor AND bilateral mastectomy means I am a candidate for hormone treatment to get back my pre-menopausal status - wish me luck!)....

      SO, I feel better, but my body is permanently altered. I have lost about 10% of my body weight - mostly in muscle. I'm working to get that back. I was a competitive athlete before this diagnosis... feeling great and strong. And now, it's questionable whether I'll be competitive ever again. So, that's a huge bummer because I love competing in bike races.

      So, it's a mixed bag, I guess. Ups and downs... The up days definitely outnumber the down days at this point. And that is a good good thing. But I miss my pre-chemo, pre-cancer fitness and potential.

      Hope everyone has a nice morning....

      over 4 years ago
    • Rose's Avatar

      I had slight allergy problems before chemo with running nose and watery eyes. So, when it increased I just chalked it up to a low immune system. I use a diaper rash med. from Walmart. I thought if it works for a baby's XXX when it's red and sore it'll work for a dry, chapped and cracked nose. The med from Walmart is more like a salve than a cream like Desitin. It has a little medicine like smell, but after a minute or two it goes away.

      over 4 years ago
    • mysecondchance's Avatar

      I was hospitalized twice during my post-op chemo. After the second infusion of the last cycle, I was hospitalized because all my electrolytes tanked. During my stay my oncologist decided I would not get the final infusion of taxol. So I left the hospital very healthy and was able to begin my recovery with a head start. It has been 18 months and I am feeling great. The aches and pains lingered for close to a year but I realize that the aches that still remain are ones I had previous to my illness.

      Sometimes when I am walking around the house, I am in awe of how great I feel. It's hard to believe when I look back to my eight months in treatment. So hang in there, it does get better.

      over 4 years ago
    • GregP_WN's Avatar

      My chemo was a tough round the last time, different from the first. It stretched out longer than it should have, but the side effects were gone in maybe a month or so. I'm sure it's different formost of us. Good luck with your treatments and recovery

      over 4 years ago
    • DaveWaz's Avatar

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.